Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

What can be done to increase the platelet count while suffering from Idiopathic thrombocytopenic purpura?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2391 Questions
My 73-year-old husband suddenly developed what the doctors refer to as Idiopathic TTP autoimmune disease. He played soccer all his life and was healthy up to August this year when he noticed purple bumps on his tongue, then purple spots over his body and real baddly on his legs. He was hospitalized and given blood plasma then released with a platelet count of 45. he was prescribed Prednisone 80 mg, together with his other medication, one of which was Asaphen - which was eventually dropped as his platelet count dropped again over the next few months. The count XXXXXXX to 139, 145, and then just as suddenly dropped to -- hang on -- five (5)!! Here we go again. XXXXXXX has been to see his oncologist each week, where he continues to be on Prenisodone, together with his other medication, including heart medication as he's had a couple heart blockages which were cleared, but he still has one blockage which they couldn't clear because of the V-shape and its proximity to his heart. he's been given Prednisone(?) 80mg. My husband is now back in the hospital as his count is (1) and he's been given the same plasama building drip but so far the count has still remained at (1). It moved to (2) adn then dropped to (1) again. Yesterday he was put on Cyclokapron and i am asking your help if there is anything else you could suggest that the doctors here have not tried and which could be effective. We are in Canada, and the doctors are consulting on his behalf, but so far my husband's platelet count has not increased. Please help. Thank you.
Posted Sat, 4 Jan 2014 in Cancer
Answered by Dr. Robert Galamaga 13 hours later
Brief Answer: Considerations Detailed Answer: hello and thank you for sending the question. I can appreciate that you're dealing with a very stressful situation. I want to make sure that this is actually a case of idiopathic thrombocytopenic Purpera. The doctors will probably test for something called ADAMTS13. this can help to make sure that the diagnosis is accurate. Also if his blood count is low a bone marrow biopsy might be considered. there are some other medications which might be indicated if plasmapheresis fails or if steroids fail. Please let me know what his most recent complete blood count showed. I can make further considerations for you. Of course this advice does not replace consultation with your local physician. Dr. G
Above answer was peer-reviewed by
Follow-up: What can be done to increase the platelet count while suffering from Idiopathic thrombocytopenic purpura? 7 hours later
Thank you very much Dr. XXXXXXX XXXXXXX What you have said is clearly in line with what his Oncologist is saying. Dr. L. had scheduled a bone marrow biopsy but on our office visit with her, and noting my husband's platelet count had not increased and he had started bleeding through the nose, she admitted him immediately. i don't know his full blood test workup. If you suggest I try to get it from his file, I will. Last night at the hospital while I was there, the doctor seeing him told him that they plan to try something else today (Thursday or tomorrow). The bone marrow biopsy is still planned but I don't know if they are waiting for the platelet count to go up as nothing is said to that effect. So the steroids (Prednisone) and the plasmapheresis having failed, I am going to ask Dr. L. if she has in mind to do the ADAMTS13 as you've indicated. I know that this information does not replace that of our doctor, but it certainly has given me good reason to hope that something can be done to get my husband well soon. I can't thank you enough, Dr. XXXXXXX and your peers - I know this is a consultation - for this response. It is a great one. I reserve the right to contact you again if I am still searching for answers and his progress still fails. Thank you very much! XXXXXXX Smirnow, Laval, Quebec, Canada
Answered by Dr. Robert Galamaga 1 hour later
Brief Answer: Thank you Detailed Answer: It is my sincere pleasure. I wish you all the best. Dr G
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor